NURS 6051 Cellular Processes and the Genetic Environment
The assigned case scenario demonstrates a young male adult patient with a past medical history of substance use disorder. The patient was found unresponsive by his roommate, who was unaware of how long the patient had been in that state. The patient become responsive upon administration of naloxone and reported burning pain over his forearm and left hip. Upon examination, a large portion of necrotic tissue was noted over his greater trochanter and forearm. EKG results reveal peaked T waves and prolonged PR intervals. His potassium levels are also elevated indicating hyperkalemia. Based on the patient’s history and displayed symptoms, the most probable diagnosis is rhabdomyolysis.
Role of Genetics
The patient displays a history of substance use disorder. Consequently, he was unresponsive until when naloxone was administered. Naloxone being an opioid antagonist clearly shows that the patient had an opioid overdose. Studies show that variations in certain genetic polymorphisms and biological pathways are associated with drug dependency (Babak et al., 2017). For instance, it has been proven that certain genetic factors contribute to a patient’s dependence behavior and treatment relapse through interactions with several environmental factors. Polymorphism in the DRD2 gene has been associated with increased opioid use in addition to vulnerability to addiction. Other opioid genes involved with the heredity and increased risks of opioid addiction are OPRD1, OPRM1, and OPRK1 (Agrawal et al., 2019). Consequently, given that the other presenting symptoms displayed by the patient suggest rhabdomyolysis, studies show that this disorder can result from certain genetic muscle defects which undermine the ability of the muscles to utilize ATP.
Click here to ORDER an A++ paper from our Verified MASTERS and DOCTORATE WRITERS: NURS 6051 Cellular Processes and the Genetic Environment
Reasons behind the Patients Symptoms
The patient was found unresponsive as a result of an opioid overdose. This normally occurs as a result of excessive stimulation of the opiate pathway in the brain leading to decreased respiratory efforts. Administration of naltrexone was able to reverse and block the stimulation of the opiate pathway which made the patient regain normal breathing (Pajoum et al., 2018). The patient also reported burning pain over his forearm and left hip, with physical examination revealing necrotic tissue over his greater trochanter and forearm. These presenting signs in addition to ECG results of peaked T waves and prolonged PR intervals, and elevated calcium levels suggest that the patient is suffering from rhabdomyolysis. This condition might have developed as a result of genetic history and opioid use.
Reduced blood supply to the forearm and greater trochanter led to diminished production of ATP. This further led to an increased level of calcium in the intracellular compartment of the muscles. Potassium is thus exchanged and deposited in the blood leading to elevated levels, hyperkalemia. Increase intracellular calcium levels also lead to increased contractility of skeletal muscle cells, inducing mitochondrial dysfunction and increased production of reactive oxygen species, which eventually leads to skeletal muscle cell death (Babak et al., 2017). This explains the presence of necrotic tissues and burning pain. Prolonged PR intervals and peaked T wave presented as a result of increased potassium levels in the blood.
Physiologic Response to Stimuli
The patient was exposed to excessive amounts of opioids as the main stimulus causing the reported symptoms. Opioid-containing substances are associated with substantial physiological alterations of different body systems, leading to potential harm to the user. The patient in the provided case study was found unresponsive, which resulted from respiratory distress due to opioid overdose (Agrawal et al., 2019). The process of respiration is controlled mainly through medullary respiratory centers in the brain with peripheral input from chemoreceptors among other sources. Opioids on the other hand produce an inhibitory effect through the mu-opioid receptors at the chemoreceptor and mu and delta receptors in the medulla. This eventually leads to respiratory depression, which limits the amount of oxygen supplied to the brain causing a lack of consciousness.
Naltrexone on the other hand is an opioid antagonist, which rapidly reverses the effects of opioid overdose. The drug attaches to the opioid receptors, blocking the effect of opioids on the chemoreceptor and medulla (Nelson et al., 2021). As a result, naltrexone quickly restores normal breathing patterns, increasing the amount of oxygen being supplied to the brain. The patient is thus able to regain consciousness, just like in the provided case scenario.
The mechanism of cell destruction among patients with rhabdomyolysis involves injury to the cell membrane, hypoxia of the muscle cells, depletion of ATP, electrolyte disturbance causing sodium-potassium pump perturbation, and production of oxidative free radicals. Increased calcium levels in the muscle cells lead to continuous contraction which evidentially depletes ATP causing progressive exhaustion of reserves of cellular energy (Pajoum et al., 2018). Consequently, the release of toxic intracellular substances from the destroyed cells into the extracellular space destroys the regional capillary circulation leading to local edema and migration of leukocytes in the blood to the lesion location. Edema leads to elevated intra-compartmental pressure whereas the leukocytes release reactive oxygen species (ROS), eventually accentuating the process of inflammatory and necrosis.
Previous research demonstrates the relationship between several patient characteristics associated with increased risk of developing rhabdomyolysis. For instance, in the provided case study, the patient’s condition is associated with a history of substance use. However, additional patient characteristics such as occupation, genetic factors, and age, are also associated with increased risks of rhabdomyolysis (Babak et al., 2017). For example, if the patient was working in an area with increased risks of traumatic injury, the main cause of rhabdomyolysis would have been associated with immobilization, crush injury, or extensive third-degree burn (Nelson et al., 2021). Consequently, with a family history of metabolic disorders, the patient’s symptoms could have been associated with genetic causes such as carnitine deficiency, phosphorylase kinase deficiency, McArdle’s disease, lactate dehydrogenase deficiency, phosphofructokinase deficiency, Duchenne’s muscular dystrophy, and myoadenylate deaminase deficiency. Lastly, the patient is a young adult which puts him at high risk of substance use and engaging in dangerous activities that could lead to a traumatic encounter.
The provided case study presents a young adult male patient who presented with symptoms such as unresponsiveness as a result of opioid overdose. This effect was however reversed by naloxone which is an opioid antagonist (Pajoum et al., 2018). His history of substance use could have led to the development of rhabdomyolysis which is characterized by hyperkalemia, burning muscle pain and accumulation of necrotic tissues around the forearm, and greater trochanter. He also displayed signs of arrhythmia, displayed by peaked T waves and prolonged PR intervals as a result of elevated potassium levels in the blood.
Babak, K., Mohammad, A., Mazaher, G., Samaneh, A., & Fatemeh, T. (2017). Clinical and laboratory findings of rhabdomyolysis in opioid overdose patients in the intensive care unit of a poisoning center in 2014 in Iran. Epidemiology and health, 39. DOI: 10.4178/epih.e2017050
Agrawal, S., Sharma, N., Jain, S., Attri, R., & Bhatia, M. S. (2019). Opioid-Induced Rhabdomyolysis with Acute Sensorimotor Axonal Neuropathy: An Unusual Presentation. Asian Journal of Case Reports in Medicine and Health, 1-3. DOI:10.22037/emergency.v6i1.22475
Pajoum, A., Fahim, F., Akhlaghdoust, M., Zamani, N., Amirfirooz, Z., & Dehdehasti, M. (2018). Rhabdomyolysis and acute poisoning; a brief report. Emergency, 6(1). https://doi.org/10.22037/emergency.v6i1.22475
Nelson, K. R., Dolbec, K., Watson, W., Yuan, H., & Ibraheem, M. (2021). Review of Neurologic Comorbidities in Hospitalized Patients with Opioid Abuse. Neurology: Clinical Practice. DOI: https://doi.org/10.1212/CPJ.0000000000001080